Me, My Hump, and I

July 19, 2006 at 12:28 pm (Uncategorized)

It’s hotter than hell here in Montana. We’ve had a string of days over ninety degrees, and the forecast calls for the mercury to top one hundred later this week. We have no air conditioning, and our bedrooms are on the third floor.

Days like these, when it’s close to eighty degrees in the early morning, make me fantasize about cutting my long hair – or at least pulling it off my neck in a pony tail or a bun. When I was younger, I had very short hair, and I liked the feeling of freedom it gave me. However my husband Jay is partial to my long locks, as is Andrew, who uses them to tickle his nose when he’s falling asleep.

To be honest, though, the real reason I always let my hair flow down my back has little to do with spousal approval. It’s much more embarrassing than that. It’s because I have a giant hump on my back. Yes, at the age of 34, I have what is called a dowager’s hump – or a camel’s hump, or a fat back, or a prednisone hump. And I find it entirely loathsome and irritating.

I met an elderly woman last year at a sarcoidosis conference who called prednisone “the devil’s wonder drug.” No other description I’ve heard comes as close as this to capturing the contradictory essence of prednisone. Its panoply of side effects is nothing short than hateful, yet the drug saves lives and makes life livable for millions of people, including me.

Prednisone is a corticosteroid, a synthetic version a natural hormone produced by the body’s adrenal glands. From my limited understanding of its benefits, it acts as a massive anti-inflammatory agent, as well as an immunosuppressant. For people suffering from any type of inflammatory or autoimmune disease, of which sarcoidosis is just one, prednisone can work almost miraculously to decrease the problematic inflammation or immune response. For me, the drug has eliminated the manifestations of sarcoidosis in my heart, lungs, and lymph nodes.

I have paid a steep price for these benefits, though. The patient information sheet that comes with each prescription of prednisone is a dire tome. The drug can cause weight gain, stomach upset, muscle wasting, osteoporosis, increased sweating, fat redistribution (the underlying cause of my hump), water retention, mood swings (even psychosis), Cushing’s syndrome (a bloated, puffy face), eye problems, diabetes, delayed wound healing, difficulty fighting infections, increased sensitivity to the sun, and hair growth in areas you don’t want it – like your face and back. And, if you stop taking it without gradually weaning your body off it, you can die because prednisone shuts off your body’s natural production of adrenalin.

I am in the early stages of a prednisone taper. So far, so good. I haven’t had any heart problems yet. In a couple of weeks, my Philadelphia cardiologist will drop my dose a little lower. I am counseling myself to be patient, though. The whole process, assuming I don’t have a sarcoidosis flare-up in the heart, will take at least a year. And, according to the cardiologist, most chronic sarcoidosis patients with multi-organ involvement never actually get off the drug, though they are able to take a lower dose.

For whatever reason, the dowager’s hump on my back bothers me almost as much as the sixty-plus pounds I have gained. The damn thing is just unsightly. It bulges out of the necks of my t-shirts, protrudes from blouses, and causes me to look stooped and old. Combined with the general thickening of my neck area, the hump is, to my eyes at least, hard to miss. This is why I wear my hair long, even when the temperature is in the three digits and I otherwise want nothing more than to shave my head.

There is nothing I can do about the hump, though. The doctors say it will shrink and disappear once I am off the prednisone. Whether it gets smaller on a lower dose of the drug is an open question. “Can’t you just suck all that nasty fat out of there?” I asked Dr. Doogie in exasperation one day. Apparently not. I am stuck with my hump for now.

I have found that the best way to deal with some difficult things is to make fun of them whenever possible. Rather than cringe about all of my weight gain, I like to be up front about it and tease Jay that if he’s not nice to me, I’ll sit on him. If I’m not direct about these things (and if I’m not able to chuckle about them from time to time), I feel ashamed of the extra pounds, disgusting in my own skin, and morose. It’s not like I chose to get sarcoidosis and take a bunch of prednisone, so I have no reason to feel loathsome or guilty. At least, that’s what I keep reminding myself.

Jay understands my need to use sarcasm. When I complain about my larger thighs and stomach, he tells me, “Oh, now, don’t worry. There’s just more of you to love.” I know he’s not crazy about Rebecca squared, but I appreciate his ability to treat me and the issue of weight gain not only with kindness, but also with humor. Laughter chases away some of the demons of chronic illness.

As to the hump, we have decided that, rather than rail against it, we will give it its own identity. “Talk to the hump!” is a frequent response I give Jay when he asks me a question I don’t particularly like. Or I’ll tell him that my hump is unhappy with the current state of affairs and is threatening to secede. Jay will pat my hump and even give it a kiss from time to time. Who says that fat backs don’t need love and affection too? “I think it’s kind of cute,” he told me one evening, when I was bemoaning my hump. Cute? This was sweet, but just not true. The hump may be mighty; it may have a personality; but it certainly isn’t cute. But the fact that Jay says this reminds me yet again how lucky I am to have a man that loves me – and my hump – unconditionally.

5 Comments

  1. Maya said,

    Thank you for sharing. I’m just developing a hump from prednisone and having a really hard tI me keeping my head in a positive place. It’s good to know this is a thing and not just some insane rare thing only I have. So, thank you. Best of luck.

    • Joan Marks said,

      Hi, My name is Joanie, been on predinsone for 10 years..have hump in back, swollen face and water retention everwhere.Your not alone, doc finally said time to get off.So there weaning me off,gonna take some time.If I would have known what it was gonna do tomy body I would never started.

  2. Joan Marks said,

    Hi My name is Joanie and I love your post.It mentioned everything I’m going Thur… although with great humor !! I’d like to talk to you more, is that possible ?

  3. Joan Marks said,

    Trying to join, don’t kno what I’m doing wrong ?

  4. Sharon said,

    I too started taking 20 MG of prednisone 3 months ago for PMR. Now I have moon cheeks and now a hump back. I have gained weight too. What is worse the pain or the treatment.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: